Ohio, 2019

Tornado and Hail in Ohio, May 25, 2019

May 25, 2019 · NWS PBZ · 12 events in 4 counties and zones

A warm front lifted northeast across Pennsylvania, just ahead of a line of convection. Dewpoints in the mid 60s to near 70 spread eastward with time and increased in coverage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A warm front lifted northeast across Pennsylvania, just ahead of a line of convection. Dewpoints in the mid 60s to near 70 spread eastward with time and increased in coverage. Strong heating and destabilization occurred in strong deep layer west/southwestly flow. Low-level lapse rates steepened, and 30-40 knot southwest winds around 700mb increased support for damaging thunderstorm wind gusts. Vertical shear supported rotating updrafts and a few supercell structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 25, 12:45 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, May 25, 12:45 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
145 PM EDT Sat May 25 2019

.SYNOPSIS...
Warm and wet weather will persist through the weekend.  Strong to
severe storms are possible on both today and Sunday. A cold front
will move through by Sunday night, making for a brief break in rain.

&&

.NEAR TERM /THROUGH TONIGHT/...
Thunderstorms are expected this afternoon and evening with
sufficient instability and increasing upper support.

Convection will be scattered at first before becoming more organized
late this afternoon and into the evening as a well-defined shortwave
(which can be seen in WV imagery and was picked by 12z runs) begins
to move in from the west. Convective allowing models (CAMs) have been
fairly consistent showing organization into a MCS early this
evening.

This morning's sounding depicted a favorable sheared environment for
all modes of severe weather with support for large hail, damaging
downburst winds with high DCAPE values due to a substantial amount of
drier air in mid-levels, and potential for tornadic supercells with
discreet convection. The tornado threat will increase later in the
afternoon as low level hodograph profiles and storm motion becomes
more favorable for the ingestion of streamwise vorticity.

However...instability may become a limiting factor IF cloud cover
from convection earlier this afternoon limits buoyancy later in the
day. At this time, it appears as though we should get at least a
couple more hours of sun as cloud cover from current activity over SW
PA / nrn WV advects moves east.

Convection will exit the region to the east by midnight with
the trough passage.
&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Models suggest a weak boundary will stall across the northern
portion of the CWA by sunday morning, which may act as an initial
focus Sunday afternoon before the arrival of a cold front. Another
weak shortwave, embedded in quasi-zonal flow on the northern
periphery of southeast CONUS high pressure, will progress through the
region late Sunday afternoon.

Convection will initiate by mid afternoon as the atmosphere
undergoes diurnal destabilization under modest mid-level lapse
rates. The frontal boundary will gradually progress southward through
the afternoon and evening. Sufficient deep layer shear and lift
should promote loosely organized storms moving close to parallel that
of the W-E oriented cold front boundary. With such motion, localized
heavy rain and flash flooding is certainly possible and will have to
be monitored.

By late evening, convection will have diminished as ridging and
subsidence builds in wake of the shortwave trough. The region will be
in a bit of a saddle point in terms of low level flow. With little or
no wind and a likely saturated boundary layer, dense fog formation
is certainly possible Monday morning. This will be highly dependent
on the antecedent convection. Temperatures will fall into the 50s to
low 60s by dawn Monday.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Strong southeast CONUS ridging will continue to influence our
sensible weather. Warm conditions will continue through the forecast
with daily rain chances with each passing shortwave trough on the
northern periphery of this high.

Models do suggest a longwave pattern change by next weekend.
However, the area will likely remain in quasi-zonal flow aloft, with
several transient shortwave troughs, and thus, periodic rain chances.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Discrete boundaries and ongoing convection will be the primary
lifting mechanisms for thunderstorms this afternoon as heating
destabilizes the environment. These isolated thunderstorms could
produce brief visibility restrictions due to heavier rain and
gusty/erratic winds as dry air aloft helps to create downburst winds.

Tonight, a weak shortwave trough will cross the region and provide a
more focused lifting mechanism for thunderstorm development. This
will result in a line of storms developing around Lake Erie and
moving southeast, potentially impacting terminals along and north of
I-70. The trough will help cool the temperature profile aloft, making
for steeper lapse rates and higher CAPE values ahead of the line,
resulting an increased potential for wind gusts in excess of 40kts
and significant visibility restrictions in downpours. Storms will
advance east southeast with the trough and exit the region by early
Sunday morning.

MVFR to IFR cig restrictions are expected to develop Sunday morning
as moisture advection gets trapped underneath a low level inversion
set up by a stationary boundary. Daytime heating will slowly lift the
cigs, but additional storms ahead of an advancing cold front may
cause restrictions to persist longer.

.Outlook...
Periodic restrictions due to storms are possible Sunday with
conditions improving through Monday. Additional rounds of
precipitation is expected after Tuesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 25, 3:47 AM EST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
447 AM EDT Sat May 25 2019

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031-
073>076-WVZ001>004-260900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-
447 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Strong to severe storms are possible this afternoon and evening.
Strong and damaging wind gusts, large hail, and tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible once again Sunday afternoon.
Damaging wind gusts and isolated large hail are possible.
Additionally, there is an increased risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-WVZ012-021-509>514-260900-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
447 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible late Saturday
afternoon and evening. This primary threats with the strongest of
storms are damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible once again Sunday afternoon.
Damaging wind gusts and isolated large hail are possible.
Additionally, there is an increased risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-015-016-260900-
Mercer-Venango-Forest-Clarion-Jefferson PA-
447 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe storms are possible this afternoon and evening.
Strong and damaging wind gusts, large hail, and tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 25, 1:39 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
239 PM EDT Sat May 25 2019

MDZ001-WVZ021-511>514-251915-
Garrett-Eastern Preston-Eastern Tucker-Marion-Western Tucker-Preston-
239 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN GARRETT...NORTHWESTERN TUCKER...SOUTHERN PRESTON AND
SOUTHEASTERN MARION COUNTIES...

At 238 PM EDT, a strong thunderstorm was located over Grafton,
moving east at 40 mph.  This storm has weakened, but may
restrengthen shortly.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Terra Alta...                     Rowlesburg...
Newburg...                        Tunnelton...
Hannahsville...                   Elgon...
Lead Mine...                      Redhouse...
Hutton...                         Crellin...
Silver Lake...                    Aurora...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3922 7982 3924 7981 3924 7985 3929 7986
      3930 7989 3941 7990 3942 8000 3942 7990
      3943 7989 3945 7944 3921 7945 3920 7947
      3921 7949 3919 7948 3918 7945
TIME...MOT...LOC 1838Z 272DEG 37KT 3933 7997
Local storm report, May 25, 2:18 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
318 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND DMG     2 SW STAHLSTOWN         40.14N  79.36W
05/25/2019                   WESTMORELAND       PA   911 CALL CENTER

            WIRES DOWN CAUSING A BRUSH FIRE

&&

EVENT NUMBER PBZ1902090

TGREEN
Local storm report, May 25, 2:35 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     4 E CALIFORNIA          40.07N  79.84W
05/25/2019                   FAYETTE            PA   911 CALL CENTER

            TELEPHONE POLE DOWN AS WELL AS POWER LINES.

&&

EVENT NUMBER PBZ1902091
Local storm report, May 25, 2:38 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     2 W REPUBLIC            39.96N  79.91W
05/25/2019                   FAYETTE            PA   911 CALL CENTER

            TREES AND POWER LINES DOWN.

&&

EVENT NUMBER PBZ1902092
Local storm report, May 25, 2:42 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     2 W REPUBLIC            39.96N  79.91W
05/25/2019                   FAYETTE            PA   911 CALL CENTER

            TREES AND POWER LINES DOWN.

&&

CORRECTED EVENT TIME

EVENT NUMBER PBZ1902092
Local storm report, May 25, 2:43 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     4 E CALIFORNIA          40.07N  79.84W
05/25/2019                   FAYETTE            PA   911 CALL CENTER

            TELEPHONE POLE DOWN AS WELL AS POWER LINES.

&&

CORRECTED EVENT TIME

EVENT NUMBER PBZ1902091

The radar

The Pittsburgh radar (KPBZ), 101 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Belmont

When
May 25, 3:17 PM EST
Where
Belmont County, 0.87 mi SE of Barnesville
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.990, -81.170

A citizen reported hail 0.88 inches in size.

Hail, Guernsey

When
May 25, 3:23 PM EST
Where
Guernsey County, 1.73 mi WSW of Craig
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
40.020, -81.550

A law enforcement officer reported hail 2.00 inches in size.

Hail, Guernsey

When
May 25, 3:26 PM EST
Where
Guernsey County, 1.48 mi NNE of Cambridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.050, -81.590

A trained spotter reported hail 0.88 inches in size.

Thunderstorm Wind, Belmont

When
May 25, 3:44 PM EST
Where
Belmont County, 2.33 mi NNE of Uniontown
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.160, -80.980

The Department of Highways reported 2 trees down on Route 9 near Belmont and Harrison County border.

Thunderstorm Wind, Guernsey

When
May 25, 3:45 PM EST
Where
Guernsey County, 1.26 mi WNW of Old Washington
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.040, -81.450

A NWS Storm Survey found trees down in this vicinity.

Thunderstorm Wind, Tuscarawas

When
May 25, 3:47 PM EST
Where
Tuscarawas County, 0.69 mi N of Port Washington
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.340, -81.520

A NWS Storm Survey Team found trees down in this area.

Hail, Tuscarawas

When
May 25, 4:04 PM EST
Where
Tuscarawas County, 1.58 mi W of Newport
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.350, -81.360

A trained spotter reported hail 1.25 inches in size.

Hail, Belmont

When
May 25, 4:14 PM EST
Where
Belmont County, 0.69 mi N of Tacoma
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.010, -81.150

A citizen reported hail 1.5 inches in size.

Hail, Belmont

When
May 25, 4:22 PM EST
Where
Belmont County, Tacoma
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.000, -81.150

A citizen reported hail 1.75 inches in size on social media.

Hail, Belmont

When
May 25, 4:25 PM EST
Where
Belmont County, 0.69 mi S of Belmont
Measured
1 in hail
Reported by
911 Call Center
Coordinates
40.020, -81.030

A local 911 call center reported hail 1 inch in size.

Tornado, Carroll

When
May 25, 5:42 PM EST to 5:43 PM EST
Where
Carroll County, 0.87 mi NW of Carrollton to 0.43 mi NNE of Carrollton
Rating
EF1
Path length
0.54 mi
Path width
50 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
40.580, -81.090

The National Weather Service in Pittsburgh has confirmed an EF1 tornado in the city of Carrollton on Saturday afternoon May 25th.

|The tornado touched down in a wooded area off of Crest |Street then lifted briefly across Canton Road NW before tearing the top of a |large hardwood tree behind the McDonald's. The worst of the damage |was an overturned single wide mobile home. There were shingles off |several other mobile homes within the mobile home park. A metal shed |was also destroyed. Intermittent touchdowns continued causing minor |damage and shingles off the roofs of a few homes along N Lisbon |Street. Numerous hardwood trees behind the aforementioned street |were snapped mid way up in a ravine.

Thunderstorm Wind, Belmont

When
May 25, 7:06 PM EST
Where
Belmont County, 0.53 mi E of Uniontown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.130, -80.990

A trained spotter reported a tree down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyThe tornado archive for Ohio, 2019Warnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824255, 824258, 824259, 824262, 824263, 824264, 824260, 824253, 824256, 824257, 824267, 824266.